0 items$0.00
No products in the cart.

HIV and Diarrhea: What is the link between these conditions?

hiv diarrhea

What is Diarrhea?

Diarrhea is a condition that individuals with HIV often experience as a symptom or side effect of consuming their antiretroviral drugs. According to a study, individuals under antiretroviral drugs may tend to experience loose bowel movements three times or more every day.

The following are the main triggering factors why diarrhea may happen:

  • Adverse reaction of antiretroviral therapy
  • HIV’s effect on the body’s gastrointestinal tract
  • Mental disturbance (e.g., anxiety and depression)

Diarrhea is dangerous when it becomes a chronic or long-term illness. When it becomes a long-term condition, serious complications can happen. This is especially true for individuals with HIV. Besides this condition’s the physical pain and uneasiness, it can also add to fears and anxiety of having an incurable HIV infection.

It is also important to note that not all diarrhea is related to HIV. It may be because of food poisoning, lactose intolerance, and other digestive disorders like ulcerative colitis and Crohn’s disease. When these conditions trigger diarrhea, dehydration happens. It also involves excessive loss of important fluids of the body, which can be dangerous.
 

Gastrointestinal effect of HIV

Since HIV weakens the immune system, treating diarrhea and alleviating its related symptoms become more difficult. When an HIV infection is active, the gastrointestinal tract of an individual is at risk of developing a series of malfunctions and illnesses. This is why diarrhea happens.

During HIV therapy, the CD4 cells count of an infected individual needs regular monitoring. Without proper HIV treatment, the CD4 count can go downhill. Once this happens, the gastrointestinal functions need immediate treatment since the infection can often progress to chronic diarrhea.
 

Adverse reactions of ART (antiretroviral therapy)

Besides HIV’s effects on the gastrointestinal tract, the drugs that individuals take to treat HIV are also responsible for episodes of diarrhea. Diarrhea is one of the top side effects of antiretroviral therapy alongside fever, chills, headache, and fatigue.

Protease inhibitors (PIs) are a drug classification significantly associated with ART-acquired diarrhea Before you receive a prescription, your healthcare professional will check how your body responds to the medicine. If a protease inhibitor is unsuitable for you, you will receive another ART drug classification like NRTIs (nucleoside reverse transcriptase inhibitors).
 

Treatment and Prevention

Not all diarrheas are a product of HIV and ART medicines. There are other factors or types of medicines that may trigger diarrhea. One best example would be antibiotics. Antibiotics may end up damaging other good microorganisms such as the gut bacteria, necessary for bowel movement, while trying to kill the other harmful microorganisms in the body. This causes diarrhea.

In treating diarrhea, your doctor will prescribe you medicine that eases the pain and uneasiness. Some of the most commonly used medications are Lomotil and Imodium. Use these medications as instructed by your doctor.

Staying hydrated should be your priority in diarrhea. Replenish the lost fluids with electrolytes, lemonade, Gatorade or ginger ale for immediate comfort. Lastly, report your condition immediately to your doctor if your diarrhea is HIV-related.

About Kangaroo

Maecenas quis purus eget sem ultrices auctor vel ut quam. Mauris scelerisque consectetur sem, id commodo libero tincidunt ut. Nulla laoreet tortor vitae augue feugiat rhoncus.

Get Started Saving!